Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 179, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2002, 1:23 AM CDT for Trego County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2002, 1:23 AM CDT (06:23 UTC)
- Expired
- Jun 13, 2002, 2:30 AM CDT
- In force
- 67 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Trego County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 1:30 AM CDT | Hail 0.88 | Wakeeney, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 130623 SVRDDC KSC195-130730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 123 AM CDT THU JUN 13 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 230 AM CDT * AT 123 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHEAST OF WAKEENEY...MOVING SOUTH AT 20 MPH. * SOME LOCATIONS AFFECTED VODA AT 130 AM CDT WAKEENEY AT 140 AM CDT OGALLAH AT 150 AM CDT RIGA AT 205 AM CDT CEDAR BLUFF AT 225 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... DAMAGING HAIL THE SIZE OF GOLFBALLS, WIND UP TO 60 MILES AN HOUR, LAT...LON 3911 10004 3871 9999 3869 9961 3911 9960 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:55 PM CDT, 10 hours 28 minutes earlier.
Area forecast discussion, Jun 12, 2:55 PM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT WED JUN 12 2002 ...MAIN QUESTION AGAIN TODAY WILL BE CONVECTIVE INITIATION AND MODE... THE 12Z DIAGNOSTICS SHOW THE CLOSED UPPER LOW ALONG THE CANADIAN BORDER MEANDERING ITS WAY EAST TOWARD THE GREAT LAKES REGION WHILE THE TROPICAL HIGH PRESSURE SYSTEM ALOFT OVER MEXICO BUILDS SLOWLY BACK TO THE WEST AND NORTHWEST. IN THE SATELLITE IMAGERY A MINOR WAVE ALOFT IS VISIBLE OVER NEW MEXICO AT 16Z HEADED TOWARD SOUTHWEST KANSAS ALONG THE SUBTROPICAL JET STREAM. SEVERAL MINOR WAVES ARE ALSO EVIDENT IN THE ISOTHERMAL ANALYSIS ALOFT DIGGING EAST AND SOUTHEAST IN THE NORTHERN BRANCH OVER THE NORTHERN ROCKIES AND ALSO HEADED FOR THE PLAINS REGION. IN THE LOW LEVELS AN OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION EXTENDS ACROSS NORTHERN OKLAHOMA BEFORE CURVING BACK NORTHWEST TO THE SURFACE LOW IN THE EASTERN OKLAHOMA PANHANDLE AREA. THE OLD POLAR FRONT WAS DRAPED ACROSS KANSAS FROM NORTHEAST TO SOUTHWEST WITH 65 TO 70 DEGREE SURFACE DEWPOINTS FOCUSING ALONG THE BOUNDARY. MODIFYING THE LATEST KDDC SOUNDING FOR EXPECTED AFTERNOON TEMPERATURES AND DEWPOINTS IN MY SOUTHEAST ZONES YIELDS AROUND 2500 J/KG OF CAPE AND VERY LITTLE CIN. ADDITIONALLY, THE DEEP LOW LEVEL MOISTURE WAS STREAMING BACK TO THE WEST ALONG AND NORTH OF THE FRONT INTO EASTERN COLORADO. FOR LATE AFTERNOON AND TONIGHT WILL LOOK FOR MID AFTERNOON CONVECTION TO FIRE IN THE NORTHWEST OKLAHOMA REGION. THE OUTFLOW BOUNDARY IN THIS AREA SHOULD FURNISH SUFFICIENT LOW LEVEL CONVERGENCE AND ENHANCED INSTABILITY AS THE NEW MEXICO UPPER WAVE ARRIVES THIS AFTERNOON. THIS CONVECTION MAY BRIEFLY CLIP MY SOUTHEAST ZONES BEFORE MOVING OFF TO THE EAST AND SOUTHEAST. NORTHERN BRANCH ENERGY MOVING OUT OF THE COLORADO ROCKIES THIS EVENING IS EXPECTED TO ENCOUNTER THE MOIST AND UNSTABLE LOW LEVEL AIR IN EAST COLORADO TONIGHT DEVELOPING MULTICELL CONVECTION WHICH WILL TRACK SOUTHEAST ALONG THE ELEVATED BAROCLINIC ZONE OF THE POLAR FRONT TONIGHT QUICKLY TRANSITIONING FROM A FEW ISOLATED STORMS INTO AN MCS WHICH WILL MOVE ACROSS ABOUT THE SOUTHWESTERN HALF OF MY ZONES. AGREE WITH THE GOING FORECAST THAT GUIDANCE POPS ARE TOO LOW AND WILL MAINTAIN HIGHER POPS FOR THE OVERNIGHT MCS. PRESENTLY IT LOOKS AS THOUGH MOST OF THE RAINFALL WILL BE SOUTH OF LAST NIGHTS SWATH BUT WITH WEAKER MID AND UPPER TROPOSPHERIC FLOW THE STORMS SHOULD ONCE AGAIN PRODUCE HIGH WINDS AND LARGE HAIL. MODEL FORECASTS APPEAR QUITE REASONABLE WITH THEIR SYNOPTIC SCALE FEATURES IN THE LATER PERIODS AND WILL GENERALLY USE WITH THE UNDERSTANDING THAT BOUNDARY LAYER FEATURES WILL PROBABLY BE VASTLY DIFFERENT FROM THE MODELS DUE TO THE EFFECTS OF TONIGHTS CONVECTIVE COMPLEX. IN ANY CASE, EXPECT THE NORTHWEST FLOW ALOFT AND CONTINUED LOW LEVEL UPSLOPE FLOW OF MOIST UNSTABLE AIR INTO EAST COLORADO TO PRODUCE ANOTHER ROUND OF CONVECTION AGAIN TOMORROW EVENING WHICH MAY LAST THROUGH FRIDAY MORNING, ESPECIALLY FOR MY SOUTHWEST ZONES. BOTH GUIDANCE AND THE GOING FORECAST LOOK A LITTLE UNDER DONE ON POPS FOR THIS PERIOD AND WILL RAISE THEM SOME. TEMPERATURES WILL BE COOLER TOMORROW THROUGH FRIDAY AS CANADIAN AIR BECOMES ENTRENCHED OVER THE REGION WITH CONSIDERABLE CLOUD COVER ABOVE. BOTH MOS AND THE GOING FORECAST TREND IN THIS DIRECTION AND WILL NEED ONLY MINOR MODIFICATIONS. DAYS 3-7... WITH LARGE POS HT ANOMALIES CONTINUING OVER THE GULF OF ALASKA AND BRITISH COLUMBIA, THE EXTENDED MODELS SOLUTIONS OF DEVELOPING A NW FLOW ACROSS THE PLAINS OVER THE WEEKEND STILL LOOKS REASONABLE. COOL SFC HIGH SLIDES SOUTHEAST ACROSS THE CNTL PLAINS EARLY IN THE WEEKEND, BUT THERE IS STILL A CHANCE FOR SOME MOISTURE RETURN BY LATE SATURDAY. WITH THIS IN MIND COMBINED WITH SEVERAL VORT LOBES PROGGED TO MOVE ALONG THE NORTHWEST FLOW THE KEEP CHC POPS GOING IN ACROSS THE CWA SATURDAY NIGHT. NORTHWEST FLOW LIKELY TO CONTINUE THROUGH THE WEEKEND SO WILL STAY CLOSE TO CURRENT FORECAST AND KEEP A MENTION OF POPS GOING ON SUNDAY AND THEN AGAIN FOR MONDAY NIGHT. FROM MONDAY NIGHT ON HOWEVER CONFIDENCE BEGINS TO DECREASE RAPIDLY. GLOBAL AAM TENDENCY SHOWING A DOWNWARD TREND AND WITH 2 WK VERIFICATION SCORES FALLING LIKE A ROCK DO NOT BELIEVE THE ZONAL FLOW THE MODELS TRY TO DEVELOP OVER THE ERN PACIFIC AND WRN CONUS TOWARDS MID WEEK WILL OCCUR. A MORE AMPLIFIED FLOW PATTERN MAY BE CLOSER WITH A PERSISTENT TROF OVER THE ERN PACIFIC AND A RIDGE DEVELOPING OVER THE PLAINS. WILL THEREFORE GO WITH HOT AND DRY WEATHER RETURNING FROM MID WEEK ON. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 62 79 55 76 / 70 0 30 30 GCK 61 80 54 77 / 70 0 40 40 EHA 62 76 55 74 / 80 0 60 50 LBL 63 78 56 75 / 80 0 60 50 HYS 60 77 52 78 / 30 0 20 0 P28 68 77 58 80 / 80 40 30 30 .DDC...NONE. JOHNSON/BURGERT
In the hours before
Local storm report, Jun 12, 9:57 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
957 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 16SE COLDWATER KS 0.88 IN HAIL
06/12/02 COMANCHE PUBLIC REPORT.
0509 PM 8WNW HARDTNER KS 0.88 IN HAIL
06/12/02 BARBER PUBLIC REPORT.
0527 PM 3SW MEDICINE LODGE KS 2.75 IN HAIL
06/12/02 BARBER REPORTED BY BARBER
SHERIFFS OFFICE.
0555 PM MEDICINE LODGE KS 4.00 IN HAIL
06/12/02 BARBER PUBLIC REPORT.
0600 PM MEDICINE LODGE KS 2.50 IN HAIL
06/12/02 BARBER PUBLIC REPORT.
0603 PM 2E MEDICINE LODGE KS 2.50 IN HAIL
06/12/02 BARBER PUBLIC REPORT.
0645 PM 4NE ISABEL KS 1.00 IN HAIL
06/12/02 PRATT PUBLIC REPORT.
15Local storm report, Jun 12, 10:02 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1002 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 16SE COLDWATER KS 0.88 IN HAIL
06/12/02 COMANCHE PUBLIC REPORT.
0509 PM 8WNW HARDTNER KS 0.88 IN HAIL
06/12/02 BARBER PUBLIC REPORT.
0527 PM 3SW MEDICINE LODGE KS 2.75 IN HAIL
06/12/02 BARBER REPORTED BY BARBER
SHERIFFS OFFICE.
0555 PM MEDICINE LODGE KS 4.00 IN HAIL
06/12/02 BARBER PUBLIC REPORT.
0600 PM MEDICINE LODGE KS 2.50 IN HAIL
06/12/02 BARBER PUBLIC REPORT.
0603 PM 2E MEDICINE LODGE KS 2.50 IN HAIL
06/12/02 BARBER PUBLIC REPORT.
0612 PM 8WNW MEDICINE LODGE KS 1.00 IN HAIL
06/12/02 BARBER REPORTED BY BARBER
SHERIFFS OFFICE.
0645 PM 4NE ISABEL KS 1.00 IN HAIL
06/12/02 PRATT PUBLIC REPORT.The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:58 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 62 min |
| Jun 13, 4:59 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.